New York, 2004

Flash Flood in New York, May 20 to 21, 2004

May 20 to 21, 2004 · NWS BUF · 1 event in 1 county or zone

Slow moving thunderstorms dumped three to four inches of rain in less than an hour on parts of Ontario county. The Town of Naples was hardest hit.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving thunderstorms dumped three to four inches of rain in less than an hour on parts of Ontario county. The Town of Naples was hardest hit. Many roads were washed out. Others were covered with up to three feet of debris and gravel and were impassable. Roads affected included County Routes 36 and 37, Gulick Road and Routes 21 and 245. Schools were closed on the 21st because of hazardous driving conditions. In South Bristol, rocks and mud slid down a hill and partially buried a home. Tons of debris filled the house. Some roads could take weeks to rebuild and re-open. County Emergency management estimated $2 million in damage to private property and nearly $4 million in damages to roads and other county infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 20, 8:58 PM EST, 47 minutes earlier.

Area forecast discussion, May 20, 8:58 PM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
958 PM EDT THU MAY 20 2004

*** ISSUED FLOOD WATCH FOR SRN HALF OF OUR AREA FOR OVERNIGHT HOURS
DUE TO THREAT OF TRAINING STORMS ***

ACTIVITY BLOSSOMED IN SOUPY AIRMASS ACROSS OUR CWA EARLIER THIS
EVENING WITH SOME IMPRESSIVE TSTORMS. KBUF RADAR SHOWED SOME
ROTATION OVER GENESEE AND LIVINGSTON COUNTIES EARLIER BUT ONLY
LIMITED DAMAGE REPORTS. NOW ATTENTION TURNS TO MORE OF A HYDRO
CONCERN.

EAST-WEST LINE OF TSTORMS FROM SRN ERIE CO ALL THE WAY TO ONTARIO CO
CONTINUES TO DROP ONLY VERY SLOWLY SOUTH AND WITH RADAR RETURNS
ALREADY IN THE ONE TO TWO INCH RANGE...AM CONCERNED OVER SOME
LOCALIZED FLOODING NEXT FEW HOURS THERE...UNTIL LINE DROPS
SOUTH....SO ISSUED FLOOD WATCH THERE.

SRN TIER HAS BEEN DRY SO FAR...BUT SEVERAL COMPLEXES DEVELOPING
BACK NEAR DETROIT AND CHICAGO SHOULD ROLL EAST OVERNIGHT AND AFFECT
THESE AREAS...SO WILL HOIST WATCH THERE TOO. MID SHIFT CAN ANALYZE
DEVELOPMENTS BUT FEEL IT IS PRUDENT TO HOIST THIS WATCH OVERNIGHT
AS FRONTAL BOUNDARY STILL WAY BACK UP NEAR YYZ AND PWS OVER OUR SRN
AREAS VERY HIGH ALL NIGHT.

NO OTHER CHANGES TO FURTHER PERIODS. MAINLY DRY FRI THEN UNSETTLED
FOR SEVERAL DAYS AS FRONT MEANDERS ACROSS LOWER LAKES.

UPDATED ZONES WILL BE OUT BY 1030 OR SO TONIGHT. TAKE IT EASY.

.BUF...FLOOD WATCH TILL 6 AM FRI FOR NYZ012>014-019>021-085.

MCLAUGHLIN
Hazardous weather outlook, May 20, 2:35 AM EST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
335 AM EDT THU MAY 20 2004

NYZ001>007-010>014-019>021-085-201030-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LIVINGSTON-MONROE-
NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
335 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK EXCEPT LEWIS COUNTY.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ008-201030-
LEWIS-
335 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LEWIS COUNTY IN NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

In the hours before

Local storm report, May 20, 8:22 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
922 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     LE ROY                  42.98N 77.99W
05/20/2004                   GENESEE            NY   LAW ENFORCEMENT

            POWER LINES DOWN. REPORTED BY LE ROY POLICE DEPARTMENT.

&&

TJ

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ontario

When
May 20, 9:45 PM EST to May 21, 2:00 AM EST
Where
Ontario County, Naples
Property damage
$6.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401308.